Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2014, 3:47 PM PDT for San Bernardino County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 3:47 PM PDT (22:47 UTC)
- Expired
- Aug 1, 2014, 4:30 PM PDT
- In force
- 43 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 77 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2836 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703
WUUS55 KVEF 012247
SVRVEF
CAC071-012330-
/O.NEW.KVEF.SV.W.0015.140801T2247Z-140801T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM PDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 430 PM PDT.
* AT 341 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DAGGETT. THIS STORM WAS
NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
DAGGETT AND BARSTOW-CALICO KOA CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3477 11677 3476 11686 3478 11696 3496 11692
3492 11664 3476 11667 3476 11676
TIME...MOT...LOC 2247Z 185DEG 1KT 3482 11681
$$
OUTLER2 follow-up statements
831
WWUS55 KVEF 012301
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT FRI AUG 1 2014
CAC071-012330-
/O.CON.KVEF.SV.W.0015.000000T0000Z-140801T2330Z/
SAN BERNARDINO CA-
401 PM PDT FRI AUG 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...
AT 356 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR DAGGETT.
THIS STORM WAS NEARLY STATIONARY...A WIND GUST TO 43 MPH WAS
RECORDED AT 350 PM NEAR DAGGETT AIRPORT.
LOCATIONS IMPACTED INCLUDE...
DAGGETT AND BARSTOW-CALICO KOA CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3477 11677 3476 11686 3478 11696 3496 11692
3492 11664 3476 11667 3476 11676
TIME...MOT...LOC 2301Z 185DEG 1KT 3482 11681
$$
OUTLER727
WWUS55 KVEF 012321
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 PM PDT FRI AUG 1 2014
CAC071-012330-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-140801T2330Z/
SAN BERNARDINO CA-
421 PM PDT FRI AUG 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 430 PM PDT...
THE STORMS HAVE WEAKENED AND SEVERE WINDS ARE NO LONGER EXPECTED.
HOWEVER...BUT FLASH FLOODING REMAINS POSSIBLE THROUGH EARLY THIS
EVENING.
LAT...LON 3477 11677 3476 11686 3478 11696 3496 11692
3492 11664 3476 11667 3476 11676
TIME...MOT...LOC 2320Z 185DEG 1KT 3483 11681
$$
OUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 PM PDT, 28 minutes earlier.
Area forecast discussion, Aug 1, 3:19 PM PDT, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 319 PM PDT FRI AUG 1 2014 .SYNOPSIS...INCREASING THUNDERSTORM COVERAGE WITH THE POTENTIAL FOR HEAVY RAIN CAN BE EXPECTED SATURDAY AND SUNDAY AS DEEPER MOISTURE AND A POTENT UPPER LEVEL DISTURBANCE MOVE IN FROM THE SOUTH. THIS WILL BE FOLLOWED BY A DRYING TREND FROM SOUTHWEST TO NORTHEAST EARLY NEXT WEEK. && .SHORT TERM...THROUGH SUNDAY NIGHT...ISOLATED TERRAIN DRIVEN THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE EXTENSIVE SATURDAY AFTERNOON THROUGH SUNDAY AS ABUNDANT MOISTURE AND A LARGE UPPER LOW MOVE UP FROM BAJA CALIFORNIA AND NORTHWEST MEXICO. AS THE CLOSED LOW APPROACHES SATURDAY AFTERNOON...CYCLONIC FLOW ON ITS NORTHERN PERIPHERY WILL CONVERGE WITH ANTICYCLONIC FLOW AROUND A MID LEVEL HIGH CENTERED OVER CENTRAL NEVADA. THE 12Z NAM INDICATES A SUBSTANTIAL PUSH OF LOW LEVEL MOISTURE UP THROUGH SOUTHEAST CALIFORNIA...NORTHWEST ARIZONA AND SOUTHERN NEVADA BY SATURDAY AFTERNOON WHILE THE GFS AND ECMWF ARE LESS AGGRESSIVE. HOWEVER...CONVECTIVE COMPLEXES HAVE BEEN DEVELOPING ON THE NORTHERN SIDE OF THE UPPER LOW THE PAST COUPLE EVENINGS AND THERE WILL LIKELY BE ANOTHER ONE THIS EVENING WHICH WILL HELP PUSH MOISTURE OUR WAY. THE NAM/GFS/ECMWF ARE IN GOOD AGREEMENT AT LIFTING THE CENTER OF THE LOW INTO SOUTHERN CALIFORNIA BY 12Z SUNDAY. POSITIVE VORTICITY ADVECTION WILL OCCUR SATURDAY NIGHT ACROSS THE AREA FROM LAS VEGAS SOUTHWARD WHICH SHOULD PROVIDE BROAD UPWARD FORCING TO THE MOIST AND UNSTABLE AIR MASS STREAMING INTO THE REGION. NOCTURNAL THUNDERSTORMS WILL LIKELY BE AROUND OVER THE AREA FROM CLARK COUNTY SOUTHWARD. THE GFS AND ECMWF SOLUTIONS LIFT THE LOW UP ACROSS CENTRAL CALIFORNIA INTO WESTERN NEVADA SUNDAY AND SUNDAY NIGHT WITH SUBSTANTIAL MOISTURE AND UPWARD FORCING ACROSS INYO...NYE AND ESMERALDA COUNTIES. THIS SCENARIO WILL BE FAVORABLE FOR EXTENSIVE COVERAGE OF HEAVY RAIN PRODUCING THUNDERSTORMS GRADUALLY EXPANDING FROM SOUTH TO NORTH ACROSS THE REGION FROM FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA ACCORDINGLY. NO SIGNIFICANT CHANGES TO THE FORECAST WERE MADE BEYOND SUNDAY NIGHT. .LONG TERM...MONDAY THROUGH THURSDAY...BY MONDAY MORNING THE UPPER LEVEL LOW THAT WILL CREATE THIS WEEKEND'S UPTICK IN MONSOON ACTIVITY WILL BE SITUATED SOMEWHERE IN THE VICINITY OF CENTRAL NEVADA. ENHANCED MOISTURE [850-500MB MIXING RATIOS OF 6-8 G/KG] AND LI'S OF 0 TO -4 ARE EXPECTED TO BE IN PLACE BY MONDAY AFTERNOON ACROSS MOST OF THE REGION EXCEPT PERHAPS SOUTHERN AND WESTERN SAN BERNARDINO COUNTY. MODELS ARE IN FAIR AGREEMENT IN THE EXISTENCE OF A WEAK 40-60KT JET MOVING NORTH INTO CENTRAL/WESTERN ARIZONA AND ONE OR MORE VORTICITY LOBES ROTATING AROUND THE LOW MONDAY. THESE FEATURES HAVE THE POTENTIAL TO PROVIDE ENOUGH DYNAMICS FOR ONE MORE DAY OF FAIRLY WIDESPREAD CONVECTION ACROSS THE REGION. THE EXTENT OF ANY OVERNIGHT ACTIVITY IS MUCH LESS CERTAIN WITH SIGNIFICANT INTER-MODEL DIFFERENCES IN THE AREAS OF FORCING AFTER SUNSET. THE PRIMARY CONCERN WILL FLASH FLOODING FROM TRAINING STORMS AS STORM MOTION IS FORECAST TO BE GENERALLY NORTHEAST AT 10-15 MPH. FOR TUESDAY MORE DRYING IS EXPECTED FROM THE SOUTHWEST...HOWEVER I DID EXPAND POPS A BIT FURTHER SOUTH AS THE GENERAL CONSENSUS SHOWS SLOWER DRYING THAN WHAT WAS INDICATED 24 HOURS AGO. THE OVERALL DRYING TREND IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY WITH PRECIP CHANCES BECOMING INCREASINGLY LIMITED TO AN AREA NORTH OF AN INDEPENDENCE-RACHEL-MESQUITE-GRAND CANYON SKYWALK ARCH. HAVE ALSO LEFT IN SLIGHT CHANCE POPS OVER THE CLARK COUNTY MOUNTAINS THROUGH THE WEEK. TEMPERATURES ARE EXPECTED TO WARM FROM 5-8 DEGREES BELOW NORMAL MONDAY TO ONLY A COUPLE DEGREES BELOW NORMAL BY WEDNESDAY. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS AROUND SOUTHERN NEVADA COULD PRODUCE OUTFLOW BOUNDARIES THIS EVENING WITH ABRUPT CHANGES IN WIND DIRECTIONS BUT CONFIDENCE REGARDING ANY PARTICULAR DIRECTION. OTHERWISE...PREVAILING WINDS WILL BE FROM THE SOUTH TO SOUTHWEST THIS EVENING THROUGH THE SATURDAY MORNING. IT COULD BE A DIFFICULT WEEKEND...AS THERE WILL BE INCREASING CHANCES FOR THUNDERSTORMS AROUND SOUTHERN NEVADA SATURDAY AFTERNOON THROUGH SUNDAY WITH THE PRIMARY CONCERNS BEING VERY HEAVY RAIN AND ERRATIC GUSTY WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS AROUND THE REGION WILL GRADUALLY DISSIPATE THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE AREAWIDE SATURDAY AFTERNOON THROUGH SUNDAY...WITH THE MAIN CONCERNS BEING VERY HEAVY RAIN AND ERRATIC GUSTY WINDS. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND FOR THUNDERSTORMS WITH VERY HEAVY RAIN AND POTENTIAL FLASH FLOODING. && SHORT TERM/AVIATION...ADAIR LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:31 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 3 days |
| Aug 1, 3:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 1, 4:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.